Alert archive / Oklahoma / Flash Flood Warnings in 1993

Flash Flood Warning 29, NWS Tulsa, OK

May 9, 1993Craig County, Ottawa County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 9, 1993, 2:19 PM CDT for Craig County, Ottawa County, Oklahoma. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 9, 1993, 2:19 PM CDT (19:19 UTC)
Expired
May 9, 1993, 8:15 PM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Whole counties

Counties Craig County, OK, Ottawa County, OK

The nearest sounding before it

Springfield, MO (KUMN), launched 12:00Z, 7.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1993-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1993-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 091920
FFWTUL
OKC001-021-091-101-035-041-097-111-115-061-077-121-100115-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
219 PM CDT SUN MAY 9 1993
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONSS...
 
IN EAST CENTRAL OKLAHOMA
 
   ...ADAIR COUNTY...CHEROKEE COUNTY...MCINTOSH COUNTY
   ...MUSKOGEE COUNTY
 
IN NORTHEAST OKLAHOMA
 
   ...CRAIG COUNTY...DELAWARE COUNTY...MAYES COUNTY
   ...OKMULGEE COUNTY...OTTAWA COUNTY
 
IN SOUTHEAST OKLAHOMA
 
   ...HASKELL COUNTY...LATIMER COUNTY...PITTSBURG COUNTY
 
LIGHT TO MODERATE RAIN CONTINUES TO FALL IN THE WARNED AREA AND RADAR
INDICATED THAT HEAVY RAIN WAS SPREADING INTO THE WARNED AREA FROM
SOUTH-CENTRAL OKLAHOMA.
 
SHERIFFS OFFICES IN THE WARNED AREA REPORTED THAT MANY COUNTY ROADS
CONTINUE FLOODED AT MID AFTERNOON.  WITH THE RAIN CONTINUING...FLOODING
IS EXPECTED TO CONTINUE IN THE WARNED AREA INTO THE EVENING.  IF THE
HEAVY RAIN CONTINUES TO ADVANCE INTO THE AREA THEN WIDESPREAD SEVERE
FLASH FLOODING MAY OCCUR.
 
A SERIOUS FLASH FLOOD SITUATION MAY DEVELOP IN THE WARNED AREA THIS
AFTERNOON AND EVENING.  PERSONS IN THE AFFECTED AREAS ARE URGED TO
FOLLOW ALL FLASH FLOOD SAFTEY RULES.
 
 
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.  THE WATER
MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.  IF YOUR
VEHICLE GETS CAUGHT IN RISING WATER...ABANDONED IT QUICKLY.  THEN
MOVE TO HIGHER GROUND.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 9, 10:22 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 9, 10:22 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
1015 AM CDT SUN MAY 9 1993

AM RUNNING BEHIND SO ZNS MAY BE A LTL LATE. IR IMGRY SHOWING TOPS BEGINNING
TO WARM ACROSS AREA SO HVY RAINS SHUD SUBSIDE A LTL. SQUALL LINE HAS
MOVED INTO EXTREME E ZNS AND SHUD MOVE IN OUT OF OK WITHIN HR. 90 KNT +
UPR JET PROGGED INTO TO LIFT INTO S PLNS TONIGHT SO WL CONT TO WITH
FFA TONIGHT. HVIEST RAIN MAY OCCUR OVR SE OK AS OUTFLOW IN S0 OK.
FOR UPDATE WL ADJUST TEMPS THIS AFTN AND INCREASE POP A LTL IN E.

...10...

.OK...FFA THIS AFTERNOON AND TONIGHT ZNS 026>034-40.

In the hours before

Local storm report, May 9, 12:23 PM CDT, 1 hour 56 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA, OK
1223 PM CDT SUN MAY 09 1993

TIME (CDT)      COUNTY       EVENT

930 AM          OKMULGEE     HIGHWAY 16 WEST OF BEGGS CLOSED DUE TO
                             HIGH WATER

1120 AM         OKFUSKEE     COUNTY ROADS CLOSED 5 MILES EAST OF WELTY
                             DUE TO HIGH WATER.

1100 AM         WASHINGTON   NUMEROUS COUNTY ROADS WERE FLOODED.

1100 AM         OSAGE        PENN CREED IN HOMINY FLOODED WITH ONE
                             CITY STREET CLOSED.

WOUS01KAWN+A
Local storm report, May 9, 12:27 PM CDT, 1 hour 52 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA, OK
1223 PM CDT SUN MAY 09 1993

TIME (CDT)      COUNTY       EVENT

930 AM          OKMULGEE     HIGHWAY 16 WEST OF BEGGS CLOSED DUE TO
                             HIGH WATER

1120 AM         OKFUSKEE     COUNTY ROADS CLOSED 5 MILES EAST OF WELTY
                             DUE TO HIGH WATER.

1100 AM         WASHINGTON   NUMEROUS COUNTY ROADS WERE FLOODED.

1100 AM         OSAGE        PENN CREED IN HOMINY FLOODED WITH ONE
                             CITY STREET CLOSED.
Special weather statement, May 9, 12:40 PM CDT, 1 hour 39 minutes before
OKZ026>034-040-101200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1245 PM CDT SUN MAY 9 1993

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING OVER PARTS OF SOUTHEAST OKLAHOMA. THIS
SLIGHT RISK AREA IS SOUTH OF A LINE FROM SALLISAW TO MCALESTER.

ELSEWHERE ACROSS EASTERN OKLAHOMA SHOWERS AND THUNDERSTORMS WILL
LIKELY REDEVELOP BY EVENING...BUT HEAVY RAINS WILL BE THE MAIN
THREAT. THE SERIOUS FLOODING PROBLEM IN EASTERN OKLAHOMA WILL
ONLY BE AGGRAVATED BY ADDITIONAL RAINS THROUGH TONIGHT INTO
MONDAY MORNING.

AT MIDDAY...A STALLED FRONT STILL EXTENDED FROM NEAR TULSA TO
NEAR ARDMORE WITH LOW PRESSURE ALONG THE FRONT IN NORTH TEXAS.
MORNING SHOWERS AND THUNDERSTORMS HAVE STABILIZED THE ATMOSPHERE
IN NORTHEAST OKLAHOMA AND TEMPERATURES WILL STAY IN THE 60S THERE
THIS AFTERNOON. IN SOUTHEAST OKLAHOMA...IT WILL STAY HUMID THIS
AFTERNOON WITH TEMPERATURES IN THE 70S. THUNDERSTORMS WILL LIKELY
REDEVELOP AHEAD OF ANOTHER UPPER LEVEL DISTURBANCE THAT WILL MOVE
INTO SOUTHEAST OKLAHOMA LATE THIS AFTERNOON. THE THUNDERSTORMS
WILL SPREAD NORTHEAST INTO EAST CENTRAL AND NORTHEAST OKLAHOMA BY
EVENING. THE MORE UNSTABLE AIR IN SOUTHEAST OKLAHOMA MAY ALLOW
SOME OF THE STORMS TO BECOME SEVERE WITH HAIL AND DAMAGING WINDS
POSSIBLE. A FEW ISOLATED TORNADOES ARE ALSO POSSIBLE.

THE RAINS OVER THE PAST DAY OR SO OVER EASTERN OKLAHOMA HAVE
GREATLY BURDENED ALL CREEKS...STREAMS AND RIVERS IN THE AREA WITH
MANY IN FLOOD. THE ADDITIONAL RAINS TONIGHT WILL CAUSE WIDESPREAD
FLOODING PROBLEMS OVER MUCH OF EASTERN OKLAHOMA.

STORM SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD MONITOR
WEATHER CONDITIONS CLOSELY AND BE PREPARED FOR ACTIVATION THIS
EVENING. EMERGENCY MANAGEMENT AGENCIES SHOULD ALSO REMAIN IN FULL
ALERT FOR FLOODING PROBLEMS THROUGH TONIGHT.
Special weather statement, May 9, 12:45 PM CDT, 1 hour 34 minutes before
OKZ026>034-040-101200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1245 PM CDT SUN MAY 9 1993

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING OVER PARTS OF SOUTHEAST OKLAHOMA. THIS
SLIGHT RISK AREA IS SOUTH OF A LINE FROM SALLISAW TO MCALESTER.

ELSEWHERE ACROSS EASTERN OKLAHOMA SHOWERS AND THUNDERSTORMS WILL
LIKELY REDEVELOP BY EVENING...BUT HEAVY RAINS WILL BE THE MAIN
THREAT. THE SERIOUS FLOODING PROBLEM IN EASTERN OKLAHOMA WILL
ONLY BE AGGRAVATED BY ADDITIONAL RAINS THROUGH TONIGHT INTO
MONDAY MORNING.

AT MIDDAY...A STALLED FRONT STILL EXTENDED FROM NEAR TULSA TO
NEAR ARDMORE WITH LOW PRESSURE ALONG THE FRONT IN NORTH TEXAS.
MORNING SHOWERS AND THUNDERSTORMS HAVE STABILIZED THE ATMOSPHERE
IN NORTHEAST OKLAHOMA AND TEMPERATURES WILL STAY IN THE 60S THERE
THIS AFTERNOON. IN SOUTHEAST OKLAHOMA...IT WILL STAY HUMID THIS
AFTERNOON WITH TEMPERATURES IN THE 70S. THUNDERSTORMS WILL LIKELY
REDEVELOP AHEAD OF ANOTHER UPPER LEVEL DISTURBANCE THAT WILL MOVE
INTO SOUTHEAST OKLAHOMA LATE THIS AFTERNOON. THE THUNDERSTORMS
WILL SPREAD NORTHEAST INTO EAST CENTRAL AND NORTHEAST OKLAHOMA BY
EVENING. THE MORE UNSTABLE AIR IN SOUTHEAST OKLAHOMA MAY ALLOW
SOME OF THE STORMS TO BECOME SEVERE WITH HAIL AND DAMAGING WINDS
POSSIBLE. A FEW ISOLATED TORNADOES ARE ALSO POSSIBLE.

THE RAINS OVER THE PAST DAY OR SO OVER EASTERN OKLAHOMA HAVE
GREATLY BURDENED ALL CREEKS...STREAMS AND RIVERS IN THE AREA WITH
MANY IN FLOOD. THE ADDITIONAL RAINS TONIGHT WILL CAUSE WIDESPREAD
FLOODING PROBLEMS OVER MUCH OF EASTERN OKLAHOMA.

STORM SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD MONITOR
WEATHER CONDITIONS CLOSELY AND BE PREPARED FOR ACTIVATION THIS
EVENING. EMERGENCY MANAGEMENT AGENCIES SHOULD ALSO REMAIN IN FULL
ALERT FOR FLOODING PROBLEMS THROUGH TONIGHT.
Local storm report, May 9, 12:57 PM CDT, 1 hour 22 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1257 PM CDT SUN MAY 09 1993

TIME (CDT)         COUNTY       EVENT

800 AM TO 1230PM   MCINTOSH     MANY COUNTY ROADS FLOODED AND CLOSED

1250 PM            OKMULGEE     COUNTY ROAD JUST EAST OF HECTORVILLE
                                FLOODED AND CLOSED
Local storm report, May 9, 1:01 PM CDT, 1 hour 18 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1257 PM CDT SUN MAY 09 1993

TIME (CDT)         COUNTY       EVENT

800 AM TO 1230PM   MCINTOSH     MANY COUNTY ROADS FLOODED AND CLOSED

1250 PM           K OKMULGEE     COUNTY ROAD JUST EAST OF HECTORVILLE
                                FLOODED AND CLOSED

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:45 PM CDTFlash Flood WarningTSAMayes5 hr
May 8, 8:23 PM CDTFlash Flood WarningTSAOkmulgee, Wagoner5 hr
May 9, 12:32 AM CDTFlash Flood WarningTSAMayes3 hr
May 9, 1:30 AM CDTFlash Flood WarningTSAMuskogee, Okmulgee, Wagoner4 hr
May 9, 1:30 AM CDTFlash Flood WarningTSAAdair, Cherokee, Delaware4 hr
May 9, 1:30 AM CDTFlash Flood WarningTSAOttawa4 hr
May 9, 2:03 AM CDTFlash Flood WarningTSAMcIntosh3 hr
May 9, 6:55 AM CDTFlash Flood WarningTSACreek, Okfuskee, Okmulgee5 hr
May 9, 6:55 AM CDTFlash Flood WarningTSAOsage, Tulsa, Washington5 hr
May 9, 8:22 AM CDTFlash Flood WarningTSANowata, Rogers, Wagoner6 hr
May 9, 8:22 AM CDTFlash Flood WarningTSAMuskogee6 hr
May 9, 8:45 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer60 min
May 9, 8:52 AM CDTSevere Thunderstorm WarningTSAMuskogee53 min
May 9, 9:21 AM CDTSevere Thunderstorm WarningTSACherokee54 min
May 9, 9:46 AM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah44 min
May 9, 11:54 AM CDTFlash Flood WarningTSAMcIntosh, Okmulgee3 hr
May 9, 2:19 PM CDTFlash Flood WarningTSAAdair, Cherokee, Delaware, Mayes, Muskogee6 hr
May 9, 2:19 PM CDTFlash Flood WarningTSAHaskell, Latimer, Pittsburg6 hr
May 9, 2:19 PM CDTFlash Flood WarningTSAMcIntosh, Okmulgee6 hr
May 9, 2:25 PM CDTFlash Flood WarningTSARogers, Wagoner6 hr

Nearby

Flash Flood Warnings in Oklahoma, 1993Every flash flood warning in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.